Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 73, NWS Flagstaff, AZ

September 27, 2016Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 27, 2016, 3:24 PM MST for Apache County, Navajo County, Arizona. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2016, 3:24 PM MST (22:24 UTC)
Expired
Sep 27, 2016, 4:00 PM MST
In force
36 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 128 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 3:43 PM MSTHAIL 13 N Show Low, AZ
Sep 27, 3:53 PM MSTHAIL 0.757 N Show Low, AZHAIL COVERING THE GROUND. 0.5 TO 0.75 INCHES IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WUUS55 KFGZ 272224
SVRFGZ
AZC001-017-272300-
/O.NEW.KFGZ.SV.W.0073.160927T2224Z-160927T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
324 PM MST TUE SEP 27 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APACHE COUNTY IN NORTHEASTERN ARIZONA...
  NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 400 PM MST

* AT 324 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8
  MILES WEST OF VERNON...OR 12 MILES EAST OF SHOW LOW...AND MOVING
  NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITE MOUNTAIN LAKE...LOS BURROS CAMPGROUND AND BROWN CREEK
  CAMPGROUND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 77 BETWEEN MILE MARKERS 343 AND 352.
 HIGHWAY 60 BETWEEN MILE MARKERS 342 AND 357.
 STATE ROUTE 61 BETWEEN MILE MARKERS 353 AND 358.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3413 10975 3413 10987 3436 11016 3449 10976
TIME...MOT...LOC 2224Z 168DEG 20KT 3421 10983 

$$
41
2 follow-up statements
465 
WWUS55 KFGZ 272251
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
351 PM MST TUE SEP 27 2016

AZC001-017-272300-
/O.CON.KFGZ.SV.W.0073.000000T0000Z-160927T2300Z/
APACHE AZ-NAVAJO AZ-
351 PM MST TUE SEP 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR APACHE AND NAVAJO COUNTIES...

AT 349 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
SHUMWAY... OR 9 MILES NORTH OF SHOW LOW...MOVING NORTHWEST AT 20 MPH.

IN ADDITION...AT 343 PM ONE INCH DIAMETER HAIL WAS REPORTED 3 MILES
NORTHEAST OF SHOW LOW AIRPOR. 

LOCATIONS IMPACTED INCLUDE... WHITE
MOUNTAIN LAKE...LOS BURROS CAMPGROUND AND BROWN CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3413 10975 3413 10987 3436 11016 3449 10976
TIME...MOT...LOC 2249Z 156DEG 17KT 3437 11002 

$$

MAS
431 
WWUS55 KFGZ 272300
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST TUE SEP 27 2016

AZC001-017-272308-
/O.EXP.KFGZ.SV.W.0073.000000T0000Z-160927T2300Z/
APACHE AZ-NAVAJO AZ-
400 PM MST TUE SEP 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR APACHE AND NAVAJO COUNTIES
WILL EXPIRE AT 400 PM MST...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER...RUNOFF FROM THIS STORM MAY STILL CAUSE MINOR
FLOODING. 

LAT...LON 3413 10975 3413 10987 3436 11016 3449 10976
TIME...MOT...LOC 2256Z 168DEG 20KT 3437 11002 

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:43 PM MST, 41 minutes earlier.

Area forecast discussion, Sep 27, 2:43 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
243 PM MST TUE SEP 27 2016

.SYNOPSIS...A low pressure system currently over southwestern
Arizona will gradually move northward through Thursday. Expect
increasing chances of showers and thunderstorms across northern
Arizona through Thursday then decreasing on Friday. Dry air is
forecast to move in over the weekend. Near normal temperatures
will continue.

&&

.DISCUSSION...
Water vapor loop shows the weak upper low centered over
southwestern AZ this afternoon and we are finally seeing some
widely scattered and light convection developing in Apache county
this afternoon. The upper low to gradually move northward across
Arizona through Thursday. For tonight we have scaled back precip
chances as most recent models show southeast flow to persist in a
rather stable airmass.

Wednesday through Thursday night...Winds aloft to become
southerly on Wednesday with a decent moisture plume moving
northward into AZ. We are expecting greater precip coverage
Wednesday and Thursday due to the moisture increase. The best
chance for thunderstorms should be from the afternoon into the
early evening hours in response to peak daytime heating and
instability.

Friday through Tuesday. Progs in good agreement showing dry air
moving in from the west on Friday. Kept the slight chance of
showers in for this transition period. From Friday night onward
dry weather is expected with occasional high clouds streaming
across the northland.

&&

.AVIATION...For the 00Z package...look for Widely scattered -SHRA
 and isolated -tsra through 12Z weds...then scattered -SHRA/-TSRA
spreading northward through the day. MVFR conditions possible in
heavier storms. Aviation discussion not updated for TAF
amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL
AVIATION...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Sep 27, 2:32 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
232 PM MST TUE SEP 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             3 N SHOW LOW            34.28N 110.04W
09/27/2016  E0.50 INCH       NAVAJO             AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600245

041

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 4:21 PM MSTSpecial Weather StatementFGZ24 min
Sep 27, 4:26 PM MSTSevere Thunderstorm WarningFGZNavajo49 min
Sep 27, 4:49 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo26 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.